Hail, Union
- When
- May 2, 2:18 PM CST to 2:23 PM CST
- Where
- Union County, 1.49 mi NNW of Pleasant Ridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.590, -88.840
Quarter-sized hail fell six miles east-southeast of Dumas.
A cold front moved through the Mid-South on May 1, 2022, and stalled over central Mississippi. It then moved back north, into the Mid-South, as a warm front on May 2, 2022.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved through the Mid-South on May 1, 2022, and stalled over central Mississippi. It then moved back north, into the Mid-South, as a warm front on May 2, 2022. Southerly flow, a warm and moist air mass, coupled with an upper-level disturbance moving over the region produced showers and thunderstorms. Damaging wind and large hail were the main hazards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 11:26 AM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1226 PM CDT Mon May 2 2022 .UPDATE... Updated for the 18Z Aviation Discussion && .PREV DISCUSSION... /issued 335 AM CDT Mon May 2 2022/ DISCUSSION... A potent shortwave trough is moving slowly across the Central Rockies early this morning with quasi-zonal flow aloft downstream over the Southeast. A southern branch perturbation is noted in the flow over West TX with extensive convection ongoing across the Southern Plains. This wave will traverse the Mid-South today, enhancing large-scale forcing for ascent while the deeper trough currently over CO moves across the OH Valley late tonight into early Tuesday. The cold front that moved through the CWA yesterday morning with lift back north as a warm front today, leaving most of the Mid-South within the warm sector by late afternoon. MLCAPE is forecast to increase to 2000 J/kg or more this afternoon south of the warm front with steep low-level lapse rates and modest 700-500 lapse rates. A band of stronger winds at 500 mb will swing through this afternoon with the shortwave, enhancing deep-layer shear. Bulk shear from 0-6 km is progged to range from 40-50 kts north of I-40 to 30-40 kts south. A mixture of multicells and supercells is expected this afternoon, with the likelihood of supercells decreasing with southward extent. Strong veering winds in the lower troposphere provide a lot of curvature to the hodograph, though mid-level shear may prove to be notably weaker. Storms are expected to develop this afternoon, most likely in the vicinity of the warm front. The most likely severe weather hazard today will be damaging wind, though a few storms could produce large hail. A tornado cannot be ruled out given the proximity to the warm front, but confidence is low. Thunderstorms will also develop upstream this afternoon and evening, growing upscale into a QLCS and moving toward the CWA overnight. This line of storms is likely to be decaying as (if) it reaches northeast AR, but some gusty winds are possible along the leading edge. A cold front will move through the CWA on Tuesday, triggering additional convection as it moves east. There is a potential for a few strong storms, but weaker deep-layer shear and large scale lift mainly to our north will limit the severe weather potential. The front is forecast to stall over the Mid-South by Wednesday, proving yet another chance for showers and thunderstorms. Coverage may be a bit more limited during this period. Forecast confidence remains low for the late week period owing to differences in the global guidance. Analysis of ensemble clusters continues to show the GEFS as the faster, more progressive solution, while the GEPS/EPS are slower with a more closed off system. Along these lines, the deterministic GFS brings the cold front through the CWA by Thursday evening while the ECMWF is a good 12+ hours slower with a Friday frontal passage. It's difficult to gauge the severe weather potential as an afternoon or evening fropa will have more instability to tap into. Either way, we look to enter a northwest flow pattern this weekend as a ridge builds over the central CONUS. This will largely keep PoPs on the low side, though we will have to watch the potential for nocturnal convection should an MCS develop upstream. Will maintain slight chance PoPs Saturday/Sunday for now and keep an eye on the deep trough progged to dig over the western CONUS by early next week. MJ && .AVIATION... 18Z TAF cycle VFR conditions should continue for much of the forecast period with some MVFR ceilings moving into western sections of the Mid- South by mid-morning on Tuesday. Current showers and thunderstorms should remain confined to northeast Arkansas and the Missouri bootheel this afternoon with another round of showers and thunderstorms moving through the region mainly during the early evening hours. Winds will be mainly from the south at around 10 knots for much of the forecast period with some low level wind shear possible this evening. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 418 AM CDT Mon May 2 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-031100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 418 AM CDT Mon May 2 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to severe storms are possible across the Mid-South this afternoon and evening. Damaging winds and large hail are the primary concerns. A few strong storms capable of gusty winds may affect areas west of the Mississippi River late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe storms are possible on Tuesday, mainly across west Tennessee and the Missouri Bootheel. Damaging winds will be the main threats. Severe thunderstorms are possible again on Thursday across all of the Mid-South. These storms may be capable of damaging winds, large hail, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested for this afternoon and tonight. Additional activation may be requested Tuesday and Thursday. MJ
Special Weather Statement National Weather Service Memphis TN 203 PM CDT Mon May 2 2022 MSZ015-016-023-021930- Pontotoc MS-Lee MS-Chickasaw MS- 203 PM CDT Mon May 2 2022 ...A strong thunderstorm will impact portions of northern Chickasaw, southeastern Pontotoc and southwestern Lee Counties through 230 PM CDT... At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near Houlka, or near Houston, moving northeast at 15 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Pontotoc, Houston, Verona, Shannon, Troy, Houlka, Furrs, New Houlka, Chiwapa, Van Vleet, Parkersburg, Palmetto, Thelma, Leotis, Old Union, Wallfield and George P Cossar State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3385 8890 3393 8910 3427 8897 3416 8867 TIME...MOT...LOC 1903Z 205DEG 15KT 3397 8897 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH
Special Weather Statement National Weather Service Memphis TN 228 PM CDT Mon May 2 2022 MSZ015-016-023-022000- Pontotoc MS-Lee MS-Chickasaw MS- 228 PM CDT Mon May 2 2022 ...A strong thunderstorm will impact portions of north central Chickasaw, eastern Pontotoc and west central Lee Counties through 300 PM CDT... At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near Houlka, or 11 miles south of Pontotoc, moving north at 15 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Tupelo, Pontotoc, Trace State Park, Troy, Furrs, Houlka, New Houlka, Algoma, Nixon, Chiwapa, Van Vleet, Palmetto, Bissell, Rough Edge, Wallfield and George P Cossar State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3397 8889 3402 8910 3432 8906 3425 8875 TIME...MOT...LOC 1928Z 194DEG 15KT 3408 8898 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT MON MAY 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL HOULKA 34.04N 89.02W
05/02/2022 E0.70 INCH CHICKASAW MS PUBLIC
&&Special Weather Statement National Weather Service Memphis TN 246 PM CDT Mon May 2 2022 MSZ014-015-022015- Pontotoc MS-Union MS- 246 PM CDT Mon May 2 2022 ...A strong thunderstorm will impact portions of southwestern Union and northwestern Pontotoc Counties through 315 PM CDT... At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near Pontotoc, moving north at 15 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... New Albany, Pontotoc, Ecru, New Harmony, Thaxton, Algoma, Blue Springs, Nixon, Hortontown, Poolville, Martintown, Wallerville, Esperanza, Cherry Creek, Ingomar, Bald Hill, Buchannan, Reese, Springville and Rough Edge. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3415 8900 3421 8921 3450 8917 3443 8886 TIME...MOT...LOC 1946Z 194DEG 14KT 3427 8909 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH
Special Weather Statement National Weather Service Memphis TN 247 PM CDT Mon May 2 2022 MSZ004-009-014-016-022015- Tippah MS-Union MS-Lee MS-Prentiss MS- 247 PM CDT Mon May 2 2022 ...A strong thunderstorm will impact portions of eastern Union, northwestern Lee, southeastern Tippah and southwestern Prentiss Counties through 315 PM CDT... At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over Blair, or 7 miles southwest of Baldwyn, moving north at 15 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Booneville, Baldwyn, Saltillo, Guntown, Blair, Wheeler, Dumas, Blue Springs, Graham, Jericho, Branyan, Ellistown, Alpine, Blackland, Birmingham, Jug Fork, Corrona, Graves, Geeville and Locum. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3436 8867 3441 8888 3470 8884 3463 8853 TIME...MOT...LOC 1947Z 194DEG 14KT 3447 8876 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH
Special Weather Statement National Weather Service Memphis TN 256 PM CDT Mon May 2 2022 MSZ014>016-022030- Pontotoc MS-Union MS-Lee MS- 256 PM CDT Mon May 2 2022 ...A strong thunderstorm will impact portions of southeastern Union, northeastern Pontotoc and northwestern Lee Counties through 330 PM CDT... At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near Tupelo, moving north at 15 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Tupelo, Baldwyn, Verona, Trace State Park, Saltillo, Guntown, Blair, Sherman, Blue Springs, Endville, Branyan, Ellistown, Jug Fork, Flowerdale, Beech Springs, Belden, Alpine, Bissell, Birmingham and Chesterville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3420 8872 3425 8893 3454 8889 3447 8858 TIME...MOT...LOC 1956Z 194DEG 14KT 3432 8880 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH
The Columbus AFB radar (KGWX), 90 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter-sized hail fell six miles east-southeast of Dumas.
Ping-pong ball-sized hail fell in New Albany.
Quarter-sized hail was falling in New Albany.
Golf ball-sized hail fell two miles east-northeast of New Albany.
Quarter-sized hail fell three miles west of Booneville.
Ping-Pong ball-sized hail fell three miles northwest of Booneville. A few tree limbs also came down.
Half-dollar-sized hail was reported in Rienzi.
Penny-sized hail fell four miles northeast of Kossuth.
Tree down on a house along MS Highway 2 about one mile south of Roscoe Turner Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021038, 1021037, 1021039, 1021040, 1021044, 1021042, 1021043, 1021041, 1021045.